Cancer and cisplatin-based chemotherapy both are well recognized risk factors for coagulation disorders and thrombosis. However, vascular events (VEs) seldom are considered adverse effects of treatment and may not even be taken into account in reports of chemotherapy trials.
VEs were recorded prospectively in a population of patients with nonsmall-cell lung carcinoma (NSCLC) who were treated consecutively with cisplatin and gemcitabine using a diagnostic flow chart based on a thorough clinical examination, hematologic and coagulative parameters, and imaging assessments when appropriate.
From January, 2000 to January 2003, 108 patients with Stage III–IV NSCLC underwent chemotherapy and were evaluated. Overall, 22 VEs occurred in 19 patients (17.6%; 95% confidence interval [95% CI], 10.3–24.8%), including 10 arterial VEs (2 myocardial infarctions, 7 lower limb arterial thrombosis, and 1 ischemic stroke) and 12 venous VEs (3 catheter-related upper limb VEs, 6 venous thrombosis of the lower limb, and 3 pulmonary embolisms). The cumulative proportion of VEs at 1 year after the start of chemotherapy was 22.0% (95% CI, 12.7–31.3%). Four patients died due to the VE (overall mortality, 3.7%), and 3 patients needed surgical revascularization. In the other patients, conservative medical treatment was effective. Baseline patient-related and disease-related characteristics of the patients with VEs did not differ significantly from the characteristics of patients without VE; liver and brain metastases were more frequent in patients with VE, although the difference did not reach statistical significance. Response rates were similar in the two groups. A double VE was detected in three patients who were given further chemotherapy after resolution of the first event.
VEs were a common finding in chemotherapy-treated NSCLC patients. Chemotherapy itself seem to be a powerful risk factor for VE. Strategies to predict the occurrence of VEs should be developed to spare this life-threatening toxicity. Cancer 2005. © 2005 American Cancer Society.